South Carolina, 2004

Damaging Wind in South Carolina, August 6, 2004

August 6, 2004 · NWS CAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 5, 10:01 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 5, 10:01 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1101 PM EDT THU AUG 5 2004

.UPDATE...
OBS INDICATE COLD FRONT STILL NORTH OF THE CWA STRETCHING FROM
JUST E OF RAH SOUTHWEST TO NEAR CLT INTO THE MTS/UPSTATE OF SC.
88D SHOWS AREAS OF SHRA/TSRA AHEAD OF COLD FRONT FROM ERN NC INTO THE
UPSTATE OF SC. ADDITIONAL ACTIVITY FROM THE MIDLANDS TO THE PEE DEE.
NEEDED TO UPDATE CURRENT ZONE FORECAST FOR SHRA/TSRA CONTINUING AFTER
MIDNIGHT. MODELS INDICATE FRONT AND COOLER AIR WILL SLOWLY MOVE
SOUTHWARD OVERNIGHT. THICKNESS PACKING APPEARS TO FINALLY PUSH
SOUTH AND EAST OF THE CWA AROUND 06-09Z. THINK PCPN WILL HAVE MOVED
EAST OF THE AREA BY THEN. OTHERWISE FORECAST ON TRACK FOR A PLEASANT
FRIDAY AS HIGH PRESSURE BUILDS ACROSS THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77/99
Hazardous weather outlook, Aug 5, 3:27 AM EST, 21 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
427 AM EDT THU AUG 5 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
427 AM EDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THE COMBINATION OF HIGH TEMPERATURES AND MODERATE RELATIVE
HUMIDITY WILL RESULT IN AFTERNOON HEAT INDEX VALUES OF 100 TO 105
DEGREES. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS
AFTERNOON INTO EARLY THIS EVENING AHEAD OF A COLD FRONT. THE MAIN
THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCV

The radar

The Columbia radar (KCAE), 71 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
August 6, 12:50 AM EST
Where
Sumter County, Sumter
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -80.350

Sheriff reported trees down on Loring Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415738.